Online bin packing with cardinality constraints

Research output: Contribution to journalArticlepeer-review


We consider a one-dimensional storage system where each container can store a bounded amount of capacity as well as a bounded number of items k ≥ 2. This defines the (standard) bin packing problem with cardinality constraints, which is an important version of bin packing. Following previous work on the unbounded space online problem, we establish the exact best competitive ratio for bounded space online algorithms for every value of k. This competitive ratio is a strictly increasing function of k which tends to ∏∞ +1 ≈2.69103 for large k. Lee and Lee showed in 1985 [J. ACM, 32 (1985), pp. 562-572] that the best possible competitive ratio for online bounded space algorithms for the classical bin packing problem is the sum of a series, and tends to ∏∞ as the allowed space (number of open bins) tends to infinity. We further design optimal online bounded space algorithms for variable sized bin packing, where each allowed bin size may have a distinct cardinality constraint, and for the resource augmentation model. All algorithms achieve the exact best possible competitive ratio possible for the given problem and use constant numbers of open bins. Finally, we introduce unbounded space online algorithms with smaller competitive ratios than the previously known best algorithms for small values of k, for the standard cardinality constrained problem. These are the first algorithms with competitive ratio below 2 for k = 4,5,6.

Original languageEnglish
Pages (from-to)1015-1030
Number of pages16
JournalSIAM Journal on Discrete Mathematics
Issue number4
StatePublished - 2007


  • Bin packing
  • Cardinality constraints
  • Online algorithms

ASJC Scopus subject areas

  • General Mathematics


Dive into the research topics of 'Online bin packing with cardinality constraints'. Together they form a unique fingerprint.

Cite this